If you’re new to the Kratom world, you’ve most likely already wondered about its safety. This plant, when used correctly, can provide pain relief and energy boosts to its users, but similar to any substance, there are some who may abuse the natural drug.
The one question everyone asks is, “Can you overdose on Kratom?” If you can overdose on Kratom, you might be wondering if there are symptoms, signs, and treatment options available.
In our article, we’ll break down Kratom overdose, from identifying its symptoms, signs, treatments, and how it can be prevented.
Kratom, also known as Mitragyna Speciosa, is an herbal substance that originated from Southeast Asia and certain parts of Africa. Long used in traditional medicine, Kratom has been used more widely worldwide for both recreational and medicinal purposes. Many individuals use Kratom for coughing, diarrhea, opioid withdrawal, muscle aches, and intestinal problems.
Is it Safe to Use Kratom?
Kratom has specific chemical components that activate when bound to opioid receptors in the brain, which is the reason Kratom can provide individuals with euphoria and pain relief. While there’s still much to discover about Kratom, many debate how safe it is to use Kratom for consumption. According to the NIDA (National Institute on Drug Abuse), Kratom is considered a drug that more individuals are beginning to abuse.
According to studies, Kratom has been associated with seizures, psychosis, and, in worst cases, death when misused. According to the DEA (Drug Enforcement Administration), there were approximately fifteen deaths from 2014 to 2015 from improper Kratom usage.
However, minimal studies remain when asking, “Can you overdose on Kratom?” If you or someone has suffered from a Kratom overdose, there are many treatment programs worldwide where you can consult with a treatment specialist.
Kratom Overdose: The Signs & Symptoms
According to the DEA, Kratom remains on their list as a drug of concern because of its potential to cause an overdose when misused. Due to the number of deaths from Kratom, the United States has been strongly considering labeling it as an illicit drug.
In a study conducted by the CDC (Center for Disease Control) they used specific reports to open an investigation into Kratom based on a related incident that resulted in toxicity.
Within five years, calls associated with Kratom toxicity increased from twenty-six to two hundred and sixty-three, with more than forty percent of the calls being life-threatening. Many individuals who made calls to poison facilities reported symptoms of nausea, hypertension, seizure, drowsiness, and irritability concerning Kratom overdose.
Risk Factors From Kratom Overdose
So, can you overdose on Kratom? Since Kratom usage continues to increase within the United States, and considering the effects Kratom usage can have when misused, individuals and healthcare professionals should be aware of the potential side effects when consuming the improper dosage. When used in low doses, Kratom can increase energy levels, improve social behaviors, increase alertness, and increase talkativeness.
With long-term Kratom use, an individual may experience weight loss, constipation, dry mouth, frequent urination, anorexia, or insomnia. If an individual consumes large doses of Kratom, they can experience a Kratom overdose, seizures, psychosis, hallucinations, or delusions.
Mixing Drugs While Using Kratom
If an individual experiences a Kratom overdose, this is an immediate concern; however, the risk of overdosing, in addition to its adverse effects, can be increased if it’s consumed with other drugs and alcohol. According to reports, there have been situations where an individual who tested positive for Kratom also tested positive for additional medications such as antidepressants, oxycodone, or marijuana.
We recommend using Kratom in a low dosage after consulting your healthcare professional to experience the health benefits of using Kratom. With an improper dosage of Kratom, the effects of Kratom can be unpredictable, especially when mixing Kratom with additional drugs.
What Happens if You Experience a Kratom Overdose?
Can you overdose on Kratom, and what happens when it occurs? While the signs of a Kratom overdose may vary depending on the individual, the signs may not seem as clear as they would when experiencing an overdose on other drugs and alcohol. However, we must note that overdosing on any drugs poses significant risks and is extremely dangerous.
If you notice an individual experiencing a Kratom overdose, you should try to prevent them from ingesting more drugs and call 911 immediately. There are, however, additional steps you can take to prevent more harm to the individual who is experiencing a Kratom overdose. When this occurs, you should remain calm and keep the individual as quiet as possible.
1. Check if the individual is breathing – If a person is experiencing a Kratom overdose, ensure you check their airway to see if they’re still breathing. In addition to breathing, you should also check if they have a pulse. If the individual is not breathing, administer CPR immediately.
If the individual is still breathing but is unconscious, roll them onto their side, place their top leg over the bottom, and tilt their head backward.
2. Prevent injury during a seizure – If the individual is experiencing a seizure, lay them in a safe space away from unsafe objects, provide a cushion for their head, and place them on their side. You should remain with the individual until help arrives. While it’s difficult to determine if someone has an overdose, you should call for emergency services if you suspect an overdose.
How to Prevent Overdosing on Kratom
Similar to other types of drug abuse, misusing Kratom can lead to unwanted dependence on the herbal drug, which can lead to experiencing symptoms of withdrawal when not taking Kratom. Someone experiencing symptoms of Kratom withdrawal may experience hostility, irritability, insomnia, muscle aches, runny nose, or emotional adjustments.
- Education – Having the proper knowledge of the side effects and risks of Kratom usage is essential to avoid a Kratom overdose and will allow you to make more informed decisions.
- Awareness of dosage – You should always follow the recommended dosage by the guidelines or a healthcare professional to avoid overconsumption to reduce developing adverse side effects.
- Don’t mix with other drugs – You should NOT mix Kratom with alcohol under any circumstances, in addition to prescription medication, which can cause dangerous reactions.
- Checkups – You should regularly have checkups and seek out advice from a healthcare professional if you experience any issues when using Kratom.
- Get help – If you think you or someone you know has overdosed on Kratom, seek help immediately.
- Reliable sources – Only purchase Kratom from a reliable source to avoid toxicity and contamination. Also, ensure it includes accurate information about usage and dosages.
- Support – If you’re struggling with using Kratom, seek out a support group to help mitigate your risk of relapse.
Types of Kratom Addiction Treatments
If you or someone you know is abusing Kratom, the best way to avoid a Kratom overdose is to stop taking Kratom and seek treatment for the addiction. There are various options to help with treatment, so you can find the perfect option that suits your needs.
1. Inpatient Facility – If you’re suffering from Kratom addiction, an inpatient treatment center is one of the top recommendations. At these facilities, you would live in the facility during the length of your program. These treatment centers offer group therapy, individual therapy, classes, relapse prevention, and more.
When staying in an inpatient facility center, your program may typically last around thirty to ninety days.
2. Outpatient Treatments – If an inpatient treatment facility isn’t an option, outpatient treatments are another choice. This option is less intense, and depending on the situation, you can access a PHP or IOP program. At a PHP program, you’ll receive between four and eight hours of treatment five days a week.
With an IOP program, you’ll receive a less intensive treatment of around one to two hours each day, two days a week.
Presently, scientists still lack enough research on Kratom to provide approved treatment methods. However, many Kratom overdose reports come from using Kratom with additional substances, so symptoms and signs may vary and depend on the amounts and types of drugs that are used.
Since it acts on opioid receptors, according to preliminary data, some extreme overdoses may respond to naloxone.
Can You Overdose on Kratom? FAQ
1. Is it safe to use Kratom?
Kratom has specific chemical components that activate when bound to opioid receptors in the brain, which is the reason Kratom can provide individuals with euphoria and pain relief. When used in low doses and alone, Krafom is safe to use.
2. What are the signs and symptoms of a Kratom overdose?
Many individuals who made calls to poison facilities reported symptoms of nausea, hypertension, seizure, drowsiness, and irritability in relation to Kratom overdose.
3. What types of Kratom addiction treatments are there?
There are various options to help with treatment, so you can find the perfect option that suits your individual needs, such as inpatient and outpatient treatment facilities.
4. What happens if you experience a Kratom overdose?
If you notice an individual experiencing a Kratom overdose, you should try to prevent them from ingesting more drugs and call 911 immediately.